Thunderstorm Wind, St. Joseph
- When
- September 22, 4:30 PM EST to 4:31 PM EST
- Where
- St. Joseph County, Mendon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.000, -85.450
A tree was reported blown down.
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 22, 3:00 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST THU SEP 22 2005 .SHORT TERM... EVENING SEVERE WEATHER POTENTIAL... WARM SECTOR CONTINUES TO DESTABILIZE THIS AFTERNOON. STRONG SURFACE HEATING COUPLED WITH BOUNDARY LAYER DEWPOINTS NEAR 70F OVER NW INDIANA AND NE ILLINOIS HAVE CONTRIBUTED TO SBCAPE OF AROUND 3000 J/KG OVER THE WESTERN CWA. PLUME OF STEEP MID LEVEL LAPSE RATES OF AROUND 7C/KM IN THE 700MB TO 500MB LAYER MARK AN ELEVATED MIXED LAYER /EML/ PLUME WHICH HAS ADVECTED OFF OF THE HIGH PLAINS. THE EML HAS EFFECTIVELY CAPPED THE WARM SECTOR WITH 50 TO 100 J/KG OF CIN REMAINING DESPITE THE STRONG SURFACE HEATING. DEEP LAYER SHEAR IS SUFFICIENT FOR STORM ORGANIZATION WITH AROUND 40KTS 0-6KM SHEAR OVER THE NORTHERN HALF OF THE CWA. OTHER SEVERE WEATHER PARAMETERS LOOKING FAVORABLE INCLUDING 0-3KM EHI AND CRAVEN/BROOKS SIGNIFICANT SEVERE PARAMETER. THE MAIN LIMITING FACTOR WILL BE THE AFOREMENTIONED CAP IN PLACE. WEAK PRE-FRONTAL TROUGH NOW PUSHING INTO NW INDIANA HAS NOTHING MORE THAN SOME WEAK CU DEVELOPMENT. SUSPECT CONVERGENCE ALONG THIS FEATURE WILL NOT BE SUFFICIENT TO ALLOW SURFACE BASED PARCELS TO ACHIEVE THE LFC. ONGOING CONVECTION ACROSS EXTREME SOUTHEAST WISCONSIN AND SOUTHERN LAKE MICHIGAN IS FORMING ALONG THE MAIN SURFACE COLD FRONT. EXPECT CONVECTION TO CONTINUE TO BUILD ALONG AND JUST ON THE COLD SIDE OF THE FRONT WHERE MASS CONVERGENCE IS MAXIMIZED. CONVECTION WILL LIKELY EXPAND IN COVERAGE AND SPREAD SOUTHEAST ACROSS THE CWA THIS EVENING. THINK MAIN SEVERE WEATHER CHANCE WILL BE LIMITED IN DURATION WITH A WINDOW BETWEEN LATE AFTERNOON AND MID EVENING. PRIMARY THREAT WILL BE LARGE HAIL WITH SLIGHTLY ELEVATED STORMS JUST BEHIND THE FRONT ALTHOUGH A CONDITIONAL THREAT FOR DAMAGING WIND EXISTS WITH ANY STORM WHICH IS SURFACE BASED IMMEDIATELY ALONG THE FRONT. CONVECTION MAY TRANSITION INTO AN MCS BY LATE EVENING WITH SEVERE WEATHER THREAT DIMINISHING AND HEAVY RAIN BECOMING THE PRIMARY HAZARD. OVERNIGHT AND FRIDAY... COLD FRONT PUSHES SOUTH THROUGH THE CWA OVERNIGHT WITH STRONG CAA AFTER MIDNIGHT OVER THE NORTH AS H85 TEMPS DROP TO NEAR 10C BY 12Z FRI. EXPANSIVE AREA OF LOW CLOUD BEHIND THE FRONT WILL KEEP SKIES MOSTLY CLOUDY THROUGH THE NIGHT. ON FRIDAY THE FRONT BECOMES INCREASINGLY PARALLEL TO THE MID LEVEL FLOW AND WILL STALL OUT OVER THE OHIO VALLEY. WILL CONTINUE WITH CHANCE POPS OVER THE SOUTHERN HALF OF THE CWA GIVEN PROXIMITY OF FRONT AND WEAK WAA/ISENTROPIC UPGLIDE DEVELOPING. SKIES WILL REMAIN MOSTLY CLOUDY OVER THE SOUTH WITH AT LEAST A FEW BINOVC OVER THE NORTH AS DRYING AND SUBSIDENCE INCREASE. MUCH COOLER THAN TODAY WITH HIGHS IN THE LOW 70S NORTH TO MID 70S OVER THE SW CORNER OF THE CWA. && .LONG TERM... FRIDAY NIGHT THROUGH THURSDAY... HIGH PRES RIDGE WILL EXTEND FROM ERN ONTARIO TO THE UPR OH VALLEY AT START OF LONG TERM PD WITH CDFNT STALLED OUT NEAR THE MASON-DIXON LINE. GFS HAS BEEN CONSISTENT IN FCSTG WK MID LEVEL TROFS MOVG ACROSS THE AREA ALONG NRN PERIPHERY OF SUBTROPICAL RIDGE LOCATED OVER SERN U.S.. THIS COMBINED WITH WK LOW LEVEL WARM/MOIST ADVECTION PATTERN ON BACKSIDE OF DEPARTING RIDGE RESULTING IN SOME LIGHT PRECIP ACROSS OUR AREA FRI NGT AND SAT. NAM HAS BEEN BACK AND FORTH WITH THIS SOLUTION WITH LAST COUPLE OF RUNS SUGGESTING RIDGE WILL WIN OUT AND CWA WILL STAY DRY THROUGH THIS TIME FRAME. LEANED TOWARD MORE CONSISTENT GFS SOLUTION WHICH WAS IN AGREEMENT WITH OUR GOING FCSTS. NEXT PROBLEM IS A FAIRLY STRONG SHRTWV OFF THE PAC NW THIS AFTN. STLT SHOWING BAROCLINIC LEAF ASSOCD WITH THE SHRTWV SUPPORTING STRENGTH DEPICTED BY MODELS. ALL MODELS SPLIT THE FLOW WITH THIS SYSTEM WITH A NRN STREAM TROF MOVG ACROSS THE GRTLKS SUN/MON AND SRN STREAM LOW CUTTING OFF, WEST OF CA BY THAT TIME. HWVR, GFS IS CONSIDERABLY SLOWER/WEAKER WITH THE CDFNT AND IS PREFERRED AS NAM APPEARS TO BE OUTLIER WITH MOVEMENT OF RITA TOO FAR TO THE WEST. MORE NELY TRACK OF HURRICANE SUPPORTS SLOWER MOVG, LESS DEFINED CDFNT FCST BY THE GFS. THUS, LEFT SAT NGT DRY AND CONTD WITH A CHC OF TSTMS SUN-SUN NGT AS SLOW MOVG CDFNT MOVES THROUGH THE AREA. HIGH PRES THEN DOMINATES MON/TUE, WITH GFS/ECMWF IN GOOD AGREEMENT THAT ANOTHER STRONG SHRTWV WILL TOP THE RIDGE ALONG CANADIAN PACIFIC COAST AND DIG SE TOWARD THE GRTLKS WITH CHC OF TSTMS AS THIS SYSTEM MOVES THROUGH THE AREA WED. FOLLOWED THIS SYSTEM WITH HIGH PRESSURE AND FAIR WX THU. MODELS CURRENTLY INDICATING DELTA TS IN THE UPR TEENS THU, BUT FLOW ANTICYCLONIC AND AMS QUITE DRY JUST WENT WITH PC SKIES ATTM. WITH GFS MODEL OF CHOICE THROUGH THE PD COULDNT FIND MUCH REASON TO DEVIATE SGFNTLY FROM MAV/MEX TEMPS AND ONLY MINOR CHANGES MADE. && .AVIATION... MAIN CONCERN FOR THE 18Z TAF CYCLE REVOLVES AROUND TIMING OF TSRA THROUGH THE TERMINALS THIS EVENING AND THEN LOW STRATUS POTENTIAL ON THE COOL SIDE OF THE COLD FRONT. ATMOSPHERE CONTINUES TO DESTABILIZE AS WARM SECTOR HAS BROKEN OUT INTO SUNSHINE AND A PLUME OF NEAR 70F DEWPOINTS ADVECTS INTO NW INDIANA. STRONG CAP IN PLACE WILL BE DIFFICULT TO OVERCOME IN THE WARM SECTOR AND SUSPECT THE BULK OF CONVECTION WILL DEVELOP ALONG AND JUST BEHIND THE SURFACE COLD FRONT WHERE MASS CONVERGENCE IS MAXIMIZED. WILL CONTINUE WITH TEMPO TSRA AT BOTH SITES BUT PUSH TIMING BACK CONSIDERABLY FROM PREVIOUS TAF PACKAGE. FOLLOWING FROPA TONIGHT EXPECT MOISTURE TO BECOME TRAPPED BENEATH THE FRONTAL INVERSION WITH UPSTREAM STRATUS OVER THE UPPER MIDWEST ADVECTING SOUTH INTO THE AREA. WILL BRING CIGS DOWN INTO MVFR RANGE OVERNIGHT BEFORE SLOW IMPROVEMENT BY MIDDAY FRIDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY MICHIGAN CITY TO ST JOSEPH TIL 17Z FRI. && SHORT TERM/AVIATION...HITCHCOCK LONG TERM....TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 509 AM EST THU SEP 22 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231008- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 509 AM EST THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES SOUTH INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION TODAY AND TONIGHT. THERE IS A THREAT FOR SEVERE STORMS WITH THIS FRONT ...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON... SUNDAY...AND SUNDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-231008- 509 AM EST THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES SOUTH INTO THE LOWER GREAT LAKES TODAY. THERE IS A THREAT FOR SEVERE STORMS WITH THIS FRONT...MAINLY THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 50 KNOTS AND LARGE HAIL. ALSO...NORTH TO NORTHEAST WINDS OF 15 TO 25 KNOTS WILL OCCUR BEHIND THE COLD FRONT THIS AFTERNOON THROUGH FRIDAY. THIS WILL RESULT IN WAVES OF 3 TO 5 FEET LATE THIS AFTERNOON...BUILDING TO 5 TO 8 FEET OVERNIGHT. WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET BY FRIDAY AFTERNOON. THESE WAVES WILL POSE A HAZARD TO SMALL CRAFTS. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON... SUNDAY...AND SUNDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 213 PM EST THU SEP 22 2005 MIZ077>081-222115- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE 313 PM EDT THU SEP 22 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 808 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREAS IN MICHIGAN THIS WATCH INCLUDES 5 COUNTIES IN SOUTHWEST MICHIGAN BERRIEN BRANCH CASS MI HILLSDALE ST. JOSEPH MI THIS INCLUDES THE CITIES OF...BENTON HARBOR...BUCHANAN... CASSOPOLIS...COLDWATER...DOWAGIAC...HILLSDALE...NILES... ST. JOSEPH...STURGIS AND THREE RIVERS. HITCHCOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL THREE RIVERS 41.94N 85.63W
09/22/2005 0.50 INCH ST. JOSEPH MI LAW ENFORCEMENT
&&
STEVENSThe Northern Indiana radar (KIWX), 74 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471955, 5471956, 5471957, 5471958, 5471959, 5471960.